zbMATH — the first resource for mathematics

On the total variation of the Jacobian. (English) Zbl 1041.49016
Let \(\Omega\) be an open subset of \({\mathbb R}^2\), and \(u=(u^1,u^2)\in L^\infty_{\text{ loc}}(\Omega;{\mathbb R}^2)\cap W^{1,p}(\Omega;{\mathbb R}^2)\) for some \(p>1\). In the paper, a comparison is carried out among the classical Jacobian determinant \(\det Du\) defined a.e. in \(\Omega\), the distributional Jacobian determinant \(\text{ Det} Du\) defined by \[ \langle \text{ Det} Du,\varphi\rangle= -\int_\Omega \{u^1D_2u^2D_1\varphi-u^1D_1u^2D_2\varphi\} \,dx,\quad\varphi\in C_0^\infty(\Omega), \] and the total variation \(TV(u,\Omega)\) of the Jacobian determinant given by \[ TV(u,\Omega)=\inf\left\{\liminf_{h\to+\infty} \int_\Omega| \det Du_h| dx : \{u_h\}\subseteq W^{1,2}(\Omega; {\mathbb R}^2),u_h\to u\text{ weakly in }W^{1,p}(\Omega;{\mathbb R}^2)\right\}. \] An explicit characterization of \(TV(u,\Omega)\) is given under additional assumptions on \(u\), and it is proved that \(TV(u,\Omega)\) can be expressed by means of the topological degree, provided \(u\) is also locally Lipschitz outside a finite number of points of \(\Omega\).
Some examples are also discussed proving nonidentity among the three notions of Jacobian determinant.

49J45 Methods involving semicontinuity and convergence; relaxation
74B20 Nonlinear elasticity
74G70 Stress concentrations, singularities in solid mechanics
Full Text: DOI
[1] Acerbi, E.; Dal Maso, G., New lower semicontinuity results for polyconvex integrals case, Calc. var., 2, 329-372, (1994) · Zbl 0810.49014
[2] Acerbi, E.; Fusco, N., Semicontinuity problems in the calculus of variations, Arch. rational mech. anal., 86, 125-145, (1984) · Zbl 0565.49010
[3] Ball, J.M., Convexity conditions and existence theorems in nonlinear elasticity, Arch. rational mech. anal., 63, 337-403, (1977) · Zbl 0368.73040
[4] Bethuel, F., A characterization of maps in H1(B3,S2) which can be approximated by smooth maps, Ann. inst. H. Poincaré, anal. non lineaire, 7, 269-286, (1990) · Zbl 0708.58004
[5] Bethuel, F.; Brezis, H.; Heléin, F., Ginzburg – landau vortices, (1994), Birkhäuser Boston
[6] Bouchitté, G.; Fonseca, I.; Malý, J., The effective bulk energy of the relaxed energy of multiple integrals below the growth exponent, Proc. royal soc. Edinburgh sect. A, 128, 463-479, (1998) · Zbl 0907.49008
[7] Brezis, H.; Coron, J.M.; Lieb, E.H., Harmonic maps with defects, Comm. math. phys., 107, 649-705, (1986) · Zbl 0608.58016
[8] Brezis, H.; Coron, J.M.; Lieb, E.H., Jacobian of orientation preserving mappings, J. funct. anal, 115, 425-431, (1993) · Zbl 0847.26012
[9] Brezis, H.; Nirenberg, L., Degree theory and BMOI, Sel. math, 2, 197-263, (1995)
[10] Brezis, H.; Nirenberg, L., Degree theory and BMOII, Sel. math, 3, 309-368, (1996) · Zbl 0868.58017
[11] Celada, P.; Dal Maso, G., Further remarks on the lower semicontinuity of polyconvex integrals, Ann. inst. Henri Poincaré, anal. non linéaire, 11, 661-691, (1994) · Zbl 0833.49013
[12] Dacorogna, B.; Marcellini, P., Semicontinuité pour des intégrandes polyconvexes sans continuité des determinants, C. R. acad. sci. Paris, 311, 393-396, (1990) · Zbl 0723.49007
[13] Dal Maso, G.; Sbordone, C., Weak lower semicontinuity of polyconvex integralsa borderline case, Math. Z., 218, 603-609, (1995) · Zbl 0822.49010
[14] I. Fonseca, N. Fusco, P. Marcellin, Topological degree, Jacobian determinants and relaxation, Un. Mat. Ital., to appear. · Zbl 1177.49066
[15] Fonseca, I.; Gangbo, W., Degree theory in analysis and applications, Oxford lecture series in mathematics and its applications, Vol. 2, (1995), Clarendon Press Oxford · Zbl 0852.47030
[16] Fonseca, I.; Marcellini, P., Relaxation of multiple integrals in subcritical Sobolev spaces, J. geom. anal., 7, 57-81, (1997) · Zbl 0915.49011
[17] Fusco, N.; Hutchinson, J.E., A direct proof for lower semicontinuity of polyconvex functionals, Manuscripta math., 87, 35-50, (1995) · Zbl 0874.49015
[18] Giaquinta, M.; Modica, G.; Souček, J., Graphs of finite mass which cannot be approximated in area by smooth graphs, Manuscripta math., 78, 259-271, (1993) · Zbl 0796.58006
[19] Giaquinta, M.; Modica, G.; Souček, J., Cartesian currents in the calculus of variations I and II, Ergebnisse der Mathematik und ihrer grenzgebiete, Vol. 38, (1998), Springer Berlin · Zbl 0910.49026
[20] R.L. Jerrard, H.M. Soner, Functions of bounded higher variation, to appear. · Zbl 1057.49036
[21] Malý, J., Lp-approximation of Jacobians, Comment. math. univ. carolin., 32, 659-666, (1991) · Zbl 0753.46024
[22] Marcellini, P., Approximation of quasiconvex functions and lower semicontinuity of multiple integrals, Manuscripta math., 51, 1-28, (1985) · Zbl 0573.49010
[23] Marcellini, P., On the definition and the lower semicontinuity of certain quasiconvex integrals, Ann. inst. Henri poincare, anal. non linéaire, 3, 391-409, (1986) · Zbl 0609.49009
[24] Morrey, C.B., Multiple integrals in the calculus of variations, (1966), Springer Berlin · Zbl 0142.38701
[25] Müller, S., Weak continuity of determinants and nonlinear elasticity, C. R. acad. sci. Paris, 307, 501-506, (1988) · Zbl 0679.34051
[26] Reshetnyak, Y., Weak convergence and completely additive vector functions on a set, Sibirsk. math., 9, 1039-1045, (1968) · Zbl 0176.44402
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.